banner

Opiates

ADDICTIONS

HOW IT FEELS TO BE CHEMICALLY DEPENDENT?

Chemical dependence is a puzzling, baffling issue. It is important to understand that it is a disease issue, not a moral issue. And while it may be a critical issue for those who become addicted (and those around them), it is not a hopeless issue. The hope lies in acceptance and courage, in surrender and gratitude, and most of all in the ordinary people who are willing to share their stories with others who need to hear them.

Opiates

What are opiates?

Opiates are a group of drugs used for treating pain. They are derived from opium which comes from the poppy seed plant. Opiates go by a variety of names including opiates, opioids, and narcotics. The term opiates is sometimes used for the close relatives of opium such as codeine, morphine, and heroin, while the term opioids are used for the entire class of drugs, including the synthetic opiates such as Vicodin and oxycodone. Some of the most well-known opiates include opium, heroin, fentanyl, morphine, codeine, Dilaudid, oxycodone, and hydrocodone. More information on the synthetic opiates can be found under the tab: “Pill Addiction.”

The physical and psychological effects

Opiates have a relaxing effect on the user which may include drowsiness or sleepiness. The user may nod out or fall asleep mid-sentence or during a time when he or she should not be sleeping at all. Opiates can also cause constipation or depressed respiration. In the mildest instances of these effects, the user will feel comfortable and relaxed. But if opiate use becomes excessive the physical effects can become greatly pronounced and may lead to potentially fatal complications such as respiratory distress.

Psychologically opiates produce a euphoric effect at first but this will wear off quickly, especially if the user repeatedly uses it to get high. Users will feel a sense of tranquility and may respond slowly while under the influence of heroin or other opiates. A strong psychological dependence can be developed after long term use which causes many users to return to the drug after a period of abstinence. A user will begin to develop a sense of comfort from the high and the pleasurable state that comes from the opiates and may have difficulty feeling good without opiates once the psychological dependence has set in. At this time, the main focus of the user may be to stay high on opiates in order to remain happy or feeling good.

Signs and symptoms of opiate use

  • Inability to cough or lack of cough reflex
  • Nausea, vomiting
  • Mental Cloudiness
  • Mood swings
  • Agitation
  • Irritability
  • Constipation
  • Water or fluid retention
  • Itchiness
  • Lack of physical appearance and hygiene
  • Track or needle marks
  • Pin point or very small pupils
  • Shallow or labored breathing
  • Sleepiness or nodding out
  • Illness followed by quickly feeling better when the drug is used.

Signs of opiate dependence

  • Strong urge or cravings to use opiates
  • Attempts to stop opiate use or to use less but failing.
  • Making promises to friends and family that you will quit and going against your word
  • Using opiates even though they have caused problems in your life legally, financially, or emotionally
  • Suffering from withdrawal symptoms when you are not using opiates
  • Spending countless hours in search of opiates, using opiates or coming up with ways to use opiates
  • Taking part in risky behaviors to get opiates or while under the influence of opiates
  • Allowing opiates to be the only matter of importance in your life

Opiate withdrawal

  • Low energy irritability, anxiety, agitation, insomnia
  • Runny nose, teary eyes
  • Hot and cold sweats, goose bumps
  • Yawning
  • Muscle aches and pains
  • Abdominal cramping, nausea, vomiting, diarrhea

As uncomfortable as opiate withdrawal can be it is important to remember that if the user is only withdrawing from opiates it is not life threatening. But if there are other drugs involved such as benzodiazepines and/or alcohol withdrawal can be very dangerous.

Opiate withdrawal symptoms can last anywhere from one week to one month. Especially the emotional symptoms such as low energy, anxiety and insomnia can last for a few months after stopping high doses of opiates. That is why it is so important that the user get into treatment either as an inpatient or in an outpatient program.

Like anything else, the sooner you intervene with the addiction the easier it is to work toward long term recovery.

Contact Us

Embrace Recovery

23232 Peralta Dr # 219
Laguna Hills, CA 92653
Just minutes off the #5 freeway in Laguna Hills, CA
Phone 877-846-9008
embrace@hishousenewcreation.com
VIEW ROAD MAP